Alabama, 2013

Hail and Damaging Winds in Alabama, March 23, 2013

March 23, 2013 · NWS BMX · 31 events in 12 counties and zones

On the morning of Saturday, March 23, an upper trough began digging into the center of the country. That evening, within the resultant southwesterly flow aloft that was streaming through the southeastern United States, a surface low began to develop near New Orleans.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

On the morning of Saturday, March 23, an upper trough began digging into the center of the country. That evening, within the resultant southwesterly flow aloft that was streaming through the southeastern United States, a surface low began to develop near New Orleans. Because of the lack of any real upper level feature to drag it or the warm front northward, the surface low never really amounted to much. North of the warm front, which was draped across the Gulf Coast, elevated storms began to develop. Steep mid-level lapse rates (evident in the 12z/March 23 BMX and 00z/March 24 JAN upper air soundings below), along with sufficient hail growth zone CAPE values of 1000-1500 J/kg and 0-3km Storm Relative Helicity values of 400-600 m^2/s^2, these elevated storm became well-organized. Starting in south-central Mississippi and moving into central Alabama, one of these storms traversed Sumter, Hale, Perry, Bibb, Chilton, Coosa and Tallapoosa Counties, dropped hail stones of 1 to 1.75 inches in diameter and created damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 23, 5:38 PM CST, 7 minutes earlier.

Area forecast discussion, Mar 23, 5:38 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
638 PM CDT SAT MAR 23 2013

.UPDATE...
FOR AVIATION

&&

.DISCUSSION...

STORM SYSTEM WHICH WILL BRING SEVERE STORMS AND POSSIBLY TORNADOES
TO CENTRAL ALABAMA TONIGHT IS TAKING SHAPE TO OUR WEST. A SURFACE
LOW IS DEVELOPING ALONG THE WESTERN LOUISIANA GULF COAST AS A TROUGH
MOVES INTO THE SOUTHERN PLAINS. WARM FRONT REMAINS DRAPED ACROSS THE
NORTHERN GULF COAST THIS AFTERNOON...WELL TO OUR SOUTH. MOST OF THE
ACTIVITY THIS AFTERNOON AS BEEN CONFINED TO THE FLORIDA PANHANDLE
AND ALABAMA COASTAL COUNTIES...CLOSER TO THE WARM FRONT AS IT INCHES
NORTHWARD. A COUPLE LINES OF SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED AND PUSHED NORTHWARD. THIS ACTIVITY WILL BE ELEVATED AS IT
RIDES OVER A STABLE AIRMASS AT THE SURFACE...BUT STILL POSES A RISK
OF LARGE HAIL AND DAMAGING WINDS.

THE SURFACE LOW TO OUR WEST WILL DEEPEN AND QUICKLY SHIFT EASTWARD
TONIGHT AS THE TROUGH SWINGS INTO THE LOWER MISSISSIPPI RIVER VALLEY
AND TAKES ON A NEGATIVE TILT. EXPECT TO SEE THUNDERSTORMS DEVELOP
WELL TO OUR WEST AND PUSH INTO CENTRAL ALABAMA THIS EVENING. AS THE
SURFACE LOW NEARS THE MISSISSIPPI STATE LINE...THE WARM FRONT TO OUR
SOUTH IS EXPECTED TO LIFT NORTHWARD...ALTHOUGH JUST HOW FAR REMAINS
UNCERTAIN. MODELS INDICATE A QUICK SURGE OF LOW LEVEL MOISTURE
NORTHWARD BEFORE MIDNIGHT IN THE SOUTHWEST AS THE SURFACE LOW AND
ASSOCIATED DRY LINE PUSH INTO THE AREA. THIS INCREASE IN LOW LEVEL
INSTABILITY...COUPLED WITH ENHANCED WIND FLOW FROM THE STRENGTHENING
STORM SYSTEM AND UPPER LEVEL JET STRUCTURE...WOULD SUPPORT A TORNADO
THREAT...ALONG WITH DAMAGING WINDS AND LARGE HAIL. THIS THREAT AREA
SHIFTS ACROSS SOUTHERN COUNTIES AFTER MIDNIGHT. FURTHER NORTH...IF
STORMS REMAIN ORGANIZED...DAMAGING WINDS AND LARGE HAIL WILL BE
POSSIBLE. DO NOT EXPECT TO MAKE ANY LARGE CHANGES TO THE HWO THREAT
AREAS AT THIS TIME.

MOST OF THE ACTIVITY WILL BE EAST OF CENTRAL ALABAMA BY SUNRISE.
MAIN UPPER LEVEL TROUGH CROSSES THE AREA TOMORROW...AS THE SURFACE
LOW TRACKS NORTHEASTWARD INTO EASTERN KENTUCKY. THIS WILL DRAG THE
ACTUAL COLD FRONT THROUGH THE AREA DURING THE DAY. MODELS SHOWING
QUITE A BIT OF INSTABILITY AHEAD OF THE FRONT...ALTHOUGH PROFILES
DRY OUT RATHER QUICKLY. EXPECT CLOUD COVER TO HANG AROUND TOMORROW
LONGER THAN MODEL GUIDANCE INDICATES...SO THOSE LOW LEVEL
INSTABILITIES MIGHT NOT BE REALIZED. NEVERTHELESS...FORCING
ASSOCIATED WITH THE UPPER TROUGH WILL BE ENOUGH TO KICK OFF A FEW
THUNDERSTORMS. GIVEN THE UNCERTAINTY ASSOCIATED WITH CLOUD COVER AND
MOISTURE AVAILABILITY WILL NOT ADD A MENTION OF LARGE HAIL IN
THE HWO FOR TOMORROW.

14

.LONG TERM...SUNDAY NIGHT THROUGH SATURDAY.

BY SUNDAY EVENING THE COLD FRONT AND ALL PRECIP SHOULD BE EXITING
EAST CENTRAL ALABAMA. SOME VERY LIGHT WRAP AROUND PRECIP APPEARS
POSSIBLE BOTH MONDAY AND TUESDAY AFTERNOONS AS THE UPPER LOW BECOMES
MORE STRETCHED OVER THE SOUTHEAST. GIVEN THE VERY LIGHT QPF AMOUNTS
MOSTLY REMAINING OVER NORTHERN ALABAMA... LEFT POPS 10 PERCENT OR
LESS FOR BOTH DAYS. A FREEZE LOOKS POSSIBLE FOR BOTH TUESDAY AND
WEDNESDAY MORNINGS... WITH THE BETTER CHANCE OF SOME MID TO UPPER
20S ACROSS NORTH CENTRAL ALABAMA WEDNESDAY MORNING.

AN BROAD AREA OF SURFACE HIGH PRESSURE WILL MAINTAIN ITSELF OVER THE
EASTERN CONUS THROUGH THE SECOND HALF OF THE UPCOMING WEEK... WHICH
WILL ALLOW TEMPS TO INCREASE SOME EACH DAY FROM WEDNESDAY THROUGH
FRIDAY. A SLIGHT CHANCE OF RAIN SHOWERS RETURNS FRIDAY AND SATURDAY
AS LOW LEVEL MOISTURE BEGINS TO RETURN ACROSS THE SOUTHEAST AND THE
SURFACE HIGH PRESSURE MOVES OFF THE EAST COAST.

77/GLEASON

&&

.AVIATION...
00Z TAF DISCUSSION

MVFR CEILINGS CURRENTLY COVER THE TAF SITES. SHOWERS AND
THUNDERSTORMS HAVE DEVELOPED ACROSS SOUTHERN ALABAMA AHEAD OF AN
ADVANCING WARM FRONT. KTOI HAS ALREADY EXPERIENCED THUNDERSTORM
ACTIVITY AND EXPECT THUNDERSTORMS  WILL CONTINUE TO PUSH
NORTHWARD THROUGHOUT THE OVERNIGHT HOURS. CEILINGS SHOULD DROP
DOWN TO IFR AS THE WARM FRONT PUSHES NORTHWARD WITH VISIBILITIES
DROPPING DOWN TO IFR IN THE HEAVIER DOWNPOURS. MANY UPDATES AND
AMENDMENTS WILL LIKELY BE NEEDED TONIGHT TO REFINE TIMING AND
EVOLUTION OF THE ADVANCING WARM FRONT. THE COLD FRONT FURTHER TO
THE WEST WILL MOVE THROUGH THE AREA EARLY TOMORROW MORNING WITH
WINDS BECOMING MORE WESTERLY. THE PRESSURE GRADIENT WILL TIGHTEN
BEHIND THE FRONT AND WINDS WILL BECOME GUSTY AFTER 17Z TOMORROW.

MA

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     50  63  37  46  31 / 100  60  10  10  10
ANNISTON    52  66  37  47  30 / 100  60  10  10  10
BIRMINGHAM  54  66  35  48  31 / 100  50  10  10  10
TUSCALOOSA  56  66  37  51  33 / 100  40  10  10  10
CALERA      56  67  37  49  32 / 100  40  10  10  10
AUBURN      56  70  37  50  33 / 100  60  10  10  10
MONTGOMERY  61  73  39  53  35 / 100  40  10  10  10
TROY        61  74  38  53  33 / 100  40   0  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Mar 23, 5:14 PM CST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
614 PM CDT SAT MAR 23 2013

ALZ011>015-017>050-242315-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
614 PM CDT SAT MAR 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

SOME SEVERE THUNDERSTORMS ARE LIKELY TONIGHT BUT THE THREATS VARY
WITH LOCATION THROUGHOUT CENTRAL ALABAMA.

LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE ACROSS ALL OF CENTRAL
ALABAMA OVERNIGHT. THE THREAT WILL INCREASE FROM WEST TO EAST THIS
EVENING AND WILL PERSISTS THROUGH 6 AM.

TORNADOES WILL BE POSSIBLE FOR AREAS NEAR AND SOUTH OF A LINE
FROM LIVINGSTON TO CLANTON TO AUBURN. THIS TORNADO THREAT WILL
GENERALLY BE FROM 10 PM UNTIL 6 AM. THIS THREAT IS DUE TO A WARM
FRONT SLOWLY MOVING INTO SOUTH CENTRAL ALABAMA OVERNIGHT.

LOCALLY HEAVY RAIN PRODUCING ISOLATED FLASH OR AREAL FLOODING WILL
BE POSSIBLE ACROSS ALL OF CENTRAL ALABAMA OVERNIGHT. THE GREATEST
THREAT APPEARS TO BE ALONG AND NORTH OF INTERSTATE 20 WHERE THE
HEAVIEST RAIN OCCURRED LAST NIGHT. TRAINING THUNDERSTORMS MAY
PRODUCE SOME ISSUES EVERYWHERE ELSE.

THE SEVERE THREAT WILL END FROM 3 AM TO AROUND 6 AM WEST TO EAST
AS DRIER AIR INVADES THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

WINDY CONDITIONS ARE POSSIBLE SUNDAY AFTERNOON BEHIND THE EXITING
COLD FRONT. SUSTAINED WINDS AROUND 20 MPH WITH GUSTS OF 30 TO 40
MPH WILL BE POSSIBLE.

A MUCH COOLER AIR MASS WILL MOVE INTO THE REGION EARLY NEXT WEEK.
SUB FREEZING TEMPERATURES ARE POSSIBLE ON BOTH MONDAY AND TUESDAY
NIGHTS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT ACTIVATION WILL BE NEEDED
THROUGH SUNDAY MORNING...DUE TO THE THREAT OF SEVERE WEATHER.

75

In the hours before

Special weather statement, Mar 23, 2:36 PM CST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
336 PM CDT SAT MAR 23 2013

ALZ049-232115-
PIKE AL-
336 PM CDT SAT MAR 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR PIKE COUNTY UNTIL 415 PM CDT...

AT 335 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR GOSHEN...MOVING EAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  TROY...
  BRUNDIDGE...
  TROY MUNICIPAL AIRPORT...
  TROY UNIVERSITY...
  ANTIOCH...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3178 8615 3179 8617 3184 8617 3194 8580
      3194 8579 3188 8579 3188 8567 3180 8567
      3178 8566 3173 8571 3164 8573 3164 8616
TIME...MOT...LOC 2036Z 266DEG 35KT 3173 8605

61
Local storm report, Mar 23, 2:47 PM CST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
347 PM CDT SAT MAR 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     HAIL             3 S TROY                31.77N 85.97W
03/23/2013  E0.50 INCH       PIKE               AL   EMERGENCY MNGR

            PEA TO PENNY SIZE HAIL REPORTED IN THE SOUTHERN CITY
            LIMITS OF TROY ON INDIAN CREEK TRAIL.

&&

GGOGGINS
Special weather statement, Mar 23, 3:03 PM CST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
403 PM CDT SAT MAR 23 2013

ALZ050-232145-
BARBOUR AL-
403 PM CDT SAT MAR 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BARBOUR COUNTY UNTIL 445
PM CDT...

AT 358 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 6 MILES EAST OF BANKS...OR 7 MILES NORTHEAST OF
BRUNDIDGE...MOVING EAST AT 50 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  EUFAULA...
  BOOT HILL...
  LOUISVILLE...
  CLAYTON...
  BARBOUR COUNTY PUBLIC LAKE DAM...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3200 8506 3197 8506 3189 8513 3178 8513
      3175 8569 3178 8566 3180 8567 3186 8567
      3192 8564 3207 8510 3206 8505 3201 8505
TIME...MOT...LOC 2103Z 260DEG 44KT 3181 8567

61
Special weather statement, Mar 23, 5:26 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
626 PM CDT SAT MAR 23 2013

ALZ022-031-240000-
GREENE AL-PICKENS AL-
626 PM CDT SAT MAR 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PICKENS AND NORTHERN
GREENE COUNTIES UNTIL 700 PM CDT...

AT 623 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR PANOLA...OR 10 MILES SOUTHWEST OF ALICEVILLE...
MOVING NORTHEAST AT 80 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ALICEVILLE...
  GORDO...
  MCMULLEN...
  GARDEN...
  UNION...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3310 8833 3339 8784 3302 8784 3302 8782
      3297 8782 3280 8811 3284 8814 3283 8817
      3286 8815 3288 8818 3294 8817 3295 8819
      3296 8816 3299 8817 3299 8833 3302 8835
TIME...MOT...LOC 2326Z 234DEG 68KT 3305 8822

61
Local storm report, Mar 23, 5:44 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
644 PM CDT SAT MAR 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             CUBA                    32.44N 88.37W
03/23/2013  E0.25 INCH       SUMTER             AL   FIRE DEPT/RESCUE

&&

LINHARES

The radar

The Columbus AFB radar (KGWX), 154 km away, was scanning. The volume nearest the first event began at 23:46 UTC.

Open the radar archive at this moment

Event by event

22 hail, 9 thunderstorm wind. Local standard time, as filed.

Hail, Sumter

When
March 23, 5:45 PM CST
Where
Sumter County, 1.88 mi WNW of York Mallard Arpt
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
32.510, -88.300

Hail, Sumter

When
March 23, 6:01 PM CST
Where
Sumter County, 1.5 mi NNW of Brewersville
Measured
1.75 in hail
Reported by
Public
Coordinates
32.540, -88.110

Thunderstorm Wind, Marengo

When
March 23, 6:13 PM CST
Where
Marengo County, 0.58 mi E of Shortleaf
Measured
60 kt (69 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.520, -87.840

A power pole was snapped along Highway 43 at the National Guard Armory.

Hail, Greene

When
March 23, 6:16 PM CST
Where
Greene County, 7.95 mi SSE of Forkland
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.540, -87.840

Hail, Greene

When
March 23, 6:18 PM CST
Where
Greene County, 4.92 mi SE of Forkland
Measured
1.5 in hail
Reported by
Public
Coordinates
32.610, -87.810

Hail, Hale

When
March 23, 6:23 PM CST
Where
Hale County, 0.69 mi S of Cedarville
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
32.610, -87.670

Hail, Hale

When
March 23, 6:34 PM CST
Where
Hale County, 2.15 mi NNW of Newbern
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
32.610, -87.540

Hail, Perry

When
March 23, 6:47 PM CST
Where
Perry County, Marion
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
32.630, -87.320

Hail, Montgomery

When
March 23, 7:19 PM CST
Where
Montgomery County, 1.17 mi E of Ramer
Measured
0.75 in hail
Reported by
Public
Coordinates
32.050, -86.200

Hail, Chilton

When
March 23, 7:20 PM CST
Where
Chilton County, 0.69 mi N of Maplesville
Measured
1 in hail
Reported by
State Official
Coordinates
32.790, -86.880

Hail, Montgomery

When
March 23, 7:30 PM CST
Where
Montgomery County, 2.24 mi SE of Pine Level
Measured
1 in hail
Reported by
Public
Coordinates
32.050, -86.040

Hail, Marengo

When
March 23, 7:38 PM CST
Where
Marengo County, 1.88 mi ESE of Levy
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.370, -87.790

Hail, Chilton

When
March 23, 7:50 PM CST
Where
Chilton County, 2.15 mi NNE of Verbena
Measured
0.88 in hail
Reported by
Public
Coordinates
32.780, -86.510

Thunderstorm Wind, Greene

When
March 23, 9:04 PM CST
Where
Greene County, 0.9 mi NW of Eutaw
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
32.840, -87.890

Trees were reported down throughout the city of Eutaw. One tree fell on a house and another tree fell on a vehicle.

Hail, Hale

When
March 23, 9:22 PM CST
Where
Hale County, Havana
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
32.900, -87.620

Hail, Perry

When
March 23, 9:38 PM CST
Where
Perry County, 0.9 mi SW of Ellards
Measured
0.88 in hail
Reported by
Public
Coordinates
32.810, -87.260

Hail, Bibb

When
March 23, 9:42 PM CST
Where
Bibb County, 0.9 mi SW of Fairdale
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
32.940, -87.160

Hail, Coosa

When
March 23, 9:42 PM CST
Where
Coosa County, 0.69 mi N of Rockford
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
32.890, -86.220

Hail, Bibb

When
March 23, 9:45 PM CST
Where
Bibb County, 1.38 mi N of Centerville
Measured
1.75 in hail
Reported by
State Official
Coordinates
32.970, -87.130

Thunderstorm Wind, Bibb

When
March 23, 9:47 PM CST
Where
Bibb County, 1.38 mi N of Centerville
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.970, -87.130

Trees were uprooted near Valley Street and Highway 219 South.

Hail, Tallapoosa

When
March 23, 9:54 PM CST
Where
Tallapoosa County, 1.87 mi WNW of Alexander City
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.960, -86.000

Thunderstorm Wind, Bibb

When
March 23, 10:01 PM CST
Where
Bibb County, 1.16 mi E of Randolph
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.900, -86.900

A few trees were down along County Road 36, about one mile east of Randolph.

Hail, Jefferson

When
March 23, 10:02 PM CST
Where
Jefferson County, Concord
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
33.470, -87.030

Hail, Chilton

When
March 23, 10:10 PM CST
Where
Chilton County, Jemison
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.950, -86.750

Hail, Chilton

When
March 23, 10:21 PM CST
Where
Chilton County, 1.5 mi NNE of Clanton Gragg Arpt
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.870, -86.610

Thunderstorm Wind, Chilton

When
March 23, 10:27 PM CST
Where
Chilton County, 5.42 mi NE of Cooper
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
32.830, -86.490

Portions of a roof were removed, along with the siding of a home near Cargle Creek on Lake Mitchell.

Thunderstorm Wind, Chilton

When
March 23, 10:30 PM CST
Where
Chilton County, 7.43 mi SSE of Clanton Ware Is Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
32.860, -86.450

Several campers and vehicles were damaged from falling trees at Higgins Ferry Park on Lake Mitchell.

Thunderstorm Wind, Coosa

When
March 23, 10:38 PM CST
Where
Coosa County, 1.87 mi WSW of Salter
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.840, -86.330

Trees were uprooted at Kellys Crossroads and Alabama Highway 22.

Thunderstorm Wind, Coosa

When
March 23, 10:42 PM CST
Where
Coosa County, Hanover
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
33.000, -86.200

A large tree was uprooted, causing an automobile accident.

Thunderstorm Wind, Coosa

When
March 23, 10:53 PM CST
Where
Coosa County, 0.69 mi S of Goodwater
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.060, -86.050

Trees and powerlines were reported down throughout the city of Goodwater.

Hail, Clay

When
March 23, 11:15 PM CST
Where
Clay County, 1.38 mi S of Shady Grove
Measured
1 in hail
Reported by
Public
Coordinates
33.150, -86.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2013Every state in 2013This day in weather historyWarnings in Alabama, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 440582, 440583, 440584, 440585, 440586, 440587, 440588, 440589, 440591, 440590, 440592, 440594, 440595, 440596, 440598, 440599, 440601, 440603, 440602, 440604, 440606, 440607, 440608, 440611, 440612, 440613, 440614, 440615, 440616, 440618, 440620.